Hail, Pennington
- When
- May 11, 11:05 PM MST
- Where
- Pennington County, 8.98 mi WSW of Hill City
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.870, -103.740
A thunderstorm became severe over the southern Black Hills and tracked northeast across the eastern Black Hills and adjacent plains. The storm produced large hail around quarter size and eventually strong wind gusts as it moved onto the plains.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm became severe over the southern Black Hills and tracked northeast across the eastern Black Hills and adjacent plains. The storm produced large hail around quarter size and eventually strong wind gusts as it moved onto the plains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 11, 9:43 PM MST, 1 hour 22 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 1043 PM MDT Wed May 11 2022 .DISCUSSION...(This Evening Through Wednesday) Issued at 254 PM MDT Wed May 11 2022 Semi-active flow to continue through the end of the work week as an upper trough slowly advances over the region. The pattern will then transition to semi-unsettled zonal flow with weak impulse possibly supporting shower chances at times the remainder of the period. Ample deep layer moisture resides just to the SE of the FA, with sfc dewpoints in the 70s across portions of eastern NE. Sfc based convection is ongoing over eastern SD and NE associated with the main ll push of moisture via a passing impulse. Enough diurnal heating could allow an isolated storm or two to fire in scentral SD this afternoon along a weak sfc boundary. However, high level smoke from NM wildfires is limiting insolation with convection unlikely. Main upper trough will lift NE tonight and support a strong push of elevated theta-e across the FA. Focus for the strongest forcing will be across the NW FA, from around the Black Hills, northeast into NW SD. Given the amount of elevated instability exceeding 1000 J/kg with ample effective shear over 50 knots, a few elevated strong to severe storms will be possible with isolated supercells. Have opted for a severe mention there for tonight with hail being the main threat. Precip chances will taper off quickly to the SE with the bulk of forcing concentrated on the nose of elevated theta-e adv zone. System will wrap up Thur with the deformation zone skirting the NW FA. Dry slot will push into the central FA, with much lower chances for precip on the SD plains, outside far NW SD. Strong gusty SW winds will develop in the afternoon over the SW FA in the dry slot, with potential adv levels to warning level winds there for a period. Something the next shift could look over. There is some inconsistency wrt to wind speeds and mix down, supporting too much uncertainly attm for wind headlines. Upper cold pool will time over the region Friday although moisture will be limited. This will support slight chances for shra, maybe a few thunderstorms in the afternoon. Things will dry out this weekend although a few weak impulses could support a few showers at times. Otherwise, seasonal temps can be expected through the remainder of the period, with highs in the 60s and 70s. && .AVIATION...(For the 06Z TAFS Through 06Z Thursday Night) Issued At 1043 PM MDT Wed May 11 2022 IFR/LIFR conditions will develop tonight across northeast Wyoming and western South Dakota, as scattered SHRA/TSRA initiate overnight. Storms will develop over the next two or three hours, then push northward, becoming more widespread late overnight. Improvement is expected tomorrow from the southwest as drier air pushes in, with winds gusting to 30kt. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...JC AVIATION...13
Hazardous Weather Outlook National Weather Service Rapid City SD 450 AM MDT Wed May 11 2022 SDZ001-002-012>014-024>032-041-046-047-049-072>074-WYZ054>058-071- 121300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River-Mellette- Todd-Tripp-Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 450 AM MDT Wed May 11 2022 /550 AM CDT Wed May 11 2022/ This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight Chances for showers and thunderstorms will increase late today and especially tonight. There is a marginal risk (level 1 of 5) of severe thunderstorms late today and tonight, meaning that isolated severe storms are possible. The main threats from any severe storms will be large hail and strong wind gusts. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Chances for showers and thunderstorms will continue on Thursday. Severe thunderstorms are not expected at this time. There is a marginal risk (level 1 of 5) of severe thunderstorms across far south central South Dakota in the afternoon. Gusty westerly winds are possible Thursday and Friday as the system moves over and eventually northeast of the region. At this time, some gusts of 40 to 50 mph look possible across much of the plains. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ042>044-121300- Oglala Lakota-Jackson-Bennett- 450 AM MDT Wed May 11 2022 This Hazardous Weather Outlook is for portions of southwestern South Dakota. .DAY ONE...Today and Tonight Chances for showers and thunderstorms will increase tonight. An isolated strong storm is possible with hail and gusty winds. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Chances for showers and thunderstorms will continue on Thursday. Severe thunderstorms are not expected at this time. Gusty westerly winds are possible Thursday and Friday as the system moves over and eventually northeast of the region. At this time, some gusts of 40 to 50 mph look possible across parts of the area. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Special Weather Statement
National Weather Service Rapid City SD
1125 PM CDT Wed May 11 2022
SDZ049-120515-
Tripp SD-
1125 PM CDT Wed May 11 2022
...A strong thunderstorm will impact portions of northeastern Tripp
County through 1215 AM CDT...
At 1125 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Winner, moving north at 35 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
This strong thunderstorm will be near...
Hamill around 1145 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4335 9986 4370 9982 4371 9975 4373 9976
4375 9975 4372 9973 4376 9969 4373 9967
4377 9966 4374 9962 4350 9962 4350 9954
4347 9953 4331 9954
TIME...MOT...LOC 0425Z 190DEG 31KT 4344 9972
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
CalderonPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1150 PM MDT WED MAY 11 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1051 PM HAIL ESE WINNER 43.37N 99.86W
05/11/2022 E1.50 INCH TRIPP SD PUBLIC
&&
CALDERONSpecial Weather Statement
National Weather Service Rapid City SD
1155 PM MDT Wed May 11 2022
SDZ012-013-072-073-120645-
Butte SD-Southern Meade Co Plains SD-Northern Meade Co Plains SD-
Sturgis/Piedmont Foot Hills SD-
1155 PM MDT Wed May 11 2022
...A strong thunderstorm will impact portions of southeastern Butte
and southwestern Meade Counties through 1245 AM MDT...
At 1153 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Bear Butte State Park, or 12 miles east of
Sturgis, moving north at 25 mph.
HAZARD...Winds in excess of 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Owl Butte.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4429 10318 4432 10340 4471 10335 4471 10291
TIME...MOT...LOC 0553Z 192DEG 20KT 4438 10326
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
TrimarchiThe Rapid City radar (KUDX), 78 km away, was scanning. The volume nearest the first event began at 06:03 UTC.
5 hail, 5 thunderstorm wind. Local standard time, as filed.
Tree branches to two inches in diameter were broken.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2022Every state in 2022This day in weather historyWarnings in South Dakota, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1015818, 1015823, 1015824, 1015825, 1015827, 1015831, 1015828, 1015832, 1015889, 1015893.